Overview
The Score's Job and Its Limits
At birth, the newborn must shift from placental gas exchange to breathing through the lungs.
At birth, the newborn must shift from placental gas exchange to breathing through the lungs. Lung aeration lowers pulmonary vascular resistance, increases pulmonary blood flow, and normally supports a rising heart rate. APGAR scoring records visible results of that transition; it does not identify the underlying cause of an abnormal finding. The score is assigned at 1 minute and 5 minutes. Each of the five components receives 0, 1, or 2 points, producing a total from 0 to 10. - 7–10: normal adaptation at that time - 4–6: intermediate; the newborn requires closer assessment and monitoring - 0–3: low; the newborn may require additional resuscitative intervention The number is a description, not a treatment order. A low score does not by itself diagnose birth asphyxia, predict permanent injury, or explain why the newborn is compromised. Prematurity, maternal analgesics or anaesthetics, infection, congenital conditions, respiratory disease, and difficult transition can all affect the score. Most importantly, do not wait for the 1-minute score before responding to a newborn who is apnoeic, gasping, bradycardic, or poorly perfused. The initial resuscitation decision is...
